It is possible to take too much primidone. Some possible overdose symptoms can include slurred speech, difficulty breathing, and sweating. Several treatment options exist for a primidone overdose, including the use of certain medications and supportive care (treating the symptoms that occur as a result of the overdose).
Primidone Overdose: An IntroductionPrimidone (Mysoline®) is a prescription medication used to control seizures in people with epilepsy. The effects of a primidone overdose can vary depending on a number of factors, including the primidone dosage and whether it was taken with any other medications, alcohol, or street drugs.
If you happen to overdose on primidone, seek immediate medical attention.
Symptoms of a Primidone OverdoseLittle information is available concerning overdose with primidone. However, it is expected that the symptoms of a primidone overdose are similar to those of a barbiturate overdose, as primidone is very similar to barbiturates (and is often considered to be a barbiturate). These overdose symptoms can include:
- Drowsiness and fatigue
- A spinning sensation (vertigo)
- Slurred speech
- Coordination problems
- Paranoia (paranoid feelings and thoughts)
- Difficulty breathing
- A rapid heart rate (tachycardia) or slow heart rate (bradycardia)
- Low blood pressure (hypotension)
- Low body temperature (hypothermia)
Life-threatening overdose symptoms are more likely if primidone is combined with alcohol or other medications.
Treating a Primidone OverdoseThe treatment for a primidone overdose will vary. If the primidone overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Treatment can also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Close monitoring of the heart rate, blood pressure, and breathing
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on primidone.